Myth: Patients who have had an allergic reaction to sulfonamide antibiotics will have a cross-reaction to nonantibiotic sulfonamides.
A common question is, if a patient has had a prior allergy to sulfonamide antibiotics, then are nonantibiotic sulfones such as a sulfonylurea, thiazide diuretic, or furosemide likely to cause a a cross-reaction? In one study (N=969), only 9.9% of patients with a prior sulfone antibiotic allergy developed hypersensitivity when exposed to a nonantibiotic sulfone, which is thought to be due to an overall increased propensity for hypersensitivity rather than a true cross-reaction. In fact, the risk for developing a hypersensitivity reaction to penicillin (14.0% [717/5115]) was higher than the risk for developing a reaction from a nonantibiotic sulfone among these patients.14 This study bolsters the argument that if there are other potential culprit medications and the time course for a patient’s nonantibiotic sulfone is not consistent with the timeline for DRESS syndrome, it may be beneficial to look for a different causative agent.
Pearl: Vancomycin is an important cause of DRESS syndrome.
Guidelines for treating endocarditis and osteomyelitis caused by methicillin-resistant Staphylococcus aureus infection recommend intravenous vancomycin for 4 to 6 weeks.15 This duration is within the relevant time frame of exposure for the development of DRESS syndrome de novo.
One case series noted that 37.5% (12/32) of DRESS syndrome cases in a 3-year period were caused by vancomycin, which notably was the most common medication associated with DRESS syndrome.16 There were caveats to this case series in that no standardized drug causality score was used and the sample size over the 3-year period was small; however, the increased use (and misuse) of antibiotics and perhaps increased recognition of rash in outpatient parenteral antibiotic therapy clinics may play a role if vancomycin-induced DRESS syndrome is indeed becoming more common.
Myth: Myocarditis secondary to DRESS syndrome will present with chest pain at the time of the cutaneous eruption.
Few patients with DRESS syndrome–associated myocarditis actually are symptomatic during their hospitalization.4 In asymptomatic patients, the primary team and consultants should be vigilant for the potential of subclinical myocarditis or the possibility of developing cardiac involvement after discharge, as myocarditis secondary to DRESS syndrome may present any time from rash onset up to 4 months later.4 Therefore, DRESS patients should be especially attentive to any new cardiac symptoms and notify their provider if any develop.
Although no standard cardiac screening guidelines exist for DRESS syndrome, some have recommended that baseline cardiac screening tests including electrocardiogram, troponin levels, and echocardiogram be considered at the time of diagnosis.5 If any testing is abnormal, DRESS syndrome–associated myocarditis should be suspected and an endomyocardial biopsy, which is the diagnostic gold standard, may be necessary.4 If the cardiac screening tests are normal, some investigators recommend serial outpatient echocardiograms for all DRESS patients, even those who remain asymptomatic.17 An alternative is an empiric approach in which a thorough review of systems is performed and testing is done if patients develop symptoms that are concerning for myocarditis.
Pearl: Steroids are not the only treatment used to control DRESS syndrome.
A prolonged taper of systemic steroids is the first-line treatment of DRESS syndrome. Steroids at the equivalent of 1 to 2 mg/kg daily (once or divided into 2 doses) of prednisone typically are used. For severe and/or recalcitrant DRESS syndrome, 2 mg/kg daily (once or divided into 2 doses) typically is used, and less than 1 mg/kg daily may be used for mini-DRESS syndrome.
Clinical improvement of DRESS syndrome has been demonstrated in several case reports with intravenous immunoglobulin, cyclosporine, cyclophosphamide, mycophenolate mofetil, and plasmapheresis.18-21 Each of these therapies typically were initiated as second-line therapeutic agents when initial treatment with steroids failed. It is important to note that large prospective studies regarding these treatments are lacking; however, there have been case reports of acute necrotizing eosinophilic myocarditis that did not respond to the combination of steroids and cyclosporine.4,22
Although there have been successful case reports using intravenous immunoglobulin, a 2012 prospective open-label clinical trial reported notable side effects in 5 of 6 (83.3%) patients with only 1 of 6 (16.6%) achieving the primary end point of control of fever/symptoms at day 7 and clinical remission without steroids on day 30.23